Montana, 2010

Hail in Montana, August 29, 2010

August 29, 2010 · NWS BYZ · 7 events in 1 county or zone

A severe thunderstorm producing large, damaging hail moved across Yellowstone County during the late afternoon hours of the 29th. In particular, the hardest hit area was the city of Billings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm producing large, damaging hail moved across Yellowstone County during the late afternoon hours of the 29th. In particular, the hardest hit area was the city of Billings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 29, 1:57 PM MST, 57 minutes earlier.

Area forecast discussion, Aug 29, 1:57 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MDT SUN AUG 29 2010

.SHORT TERM...VALID FOR MON AND TUE...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS
AFTERNOON WEST OF BILLINGS. EXPECTED THIS TREND TO CONTINUE
THROUGH EARLY EVENING. EXPECT COVERAGE TO INCREASE LATER THIS
EVENING AND OVERNIGHT AND THROUGH MONDAY AS THE MAIN TROUGH AXIS
APPROACHES THE AREA AND BETTER DYNAMICS AND ENERGY MOVE IN. DID
RAISE POPS THIS EVENING ACROSS THE WEST AND THEN OVERNIGHT ACROSS
THE EAST AS THIS FIRST WAVE OF SHOWERS MOVES EAST THROUGH THE
NIGHT. EXPECT A LARGE OF AREA OF MORE WIDESPREAD PRECIPITATION ON
MONDAY AND THUS HAVE RAISED POPS AND THE QPF AMOUNTS. TROUGH AXIS
SHIFTS EAST THROUGH THE DAY MONDAY AND SHOULD BE MAINLY OUT OF
THE AREA BY MONDAY NIGHT. THUS HAVE LOWERED POPS SOME MONDAY
NIGHT. REGION STAYS UNDER A LARGER SCALE TROUGH INTO TUESDAY BUT
ONLY SOME WEAKER ENERGY IS MOVING THROUGH SO JUST HAVE ISOLATED
TO SCATTERED POPS FOR NOW. EXPECT COOL AND BELOW NORMAL
TEMPERATURES THE NEXT FEW DAYS WITH THE CLOUDS AND PRECIPITATION
AROUND. SOLUM

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MEDIUM RANGE GUIDANCE IN MUCH BETTER AGREEMENT INTO THE EXTENDED
PERIOD AND ARE SHOWING SIMILAR TRENDS AND SO CONFIDENCE IS
INCREASING. BROAD CYCLONIC FLOW CONTINUES INTO WEDNESDAY WITH
SHORT WAVE ENERGY PUSHING ACROSS MONTANA. HAVE CONTINUED WITH
LINGERING PRECIP CHANCES. BEHIND THIS SYSTEM...HEIGHTS EXPECTED TO
BUILD AHEAD OF NEXT UPPER TROUGH DIGGING INTO THE WEST COAST BY
THE WEEKEND. THIS SHOULD TRANSLATE INTO A DRY FORECAST FOR
THURSDAY INTO SATURDAY BEFORE RIDGE AXIS THEN SHIFTS EAST OF THE
AREA AND SOUTHWESTERLY UPPER FLOW RETURNS. THIS COULD INCREASE THE
RISK FOR STORMS BY SUNDAY. STILL DEALING WITH SOME TIMING
ISSUES...BUT LOOKS LIKE BEST SUPPORT SHOULD STILL BE WELL WEST OF
THE REGION SO STORM CHANCES REMAIN ISOLATED AT THIS POINT.
TEMPERATURES WILL START OUT BELOW NORMAL ON WEDNESDAY WITH A
WARMING TREND DEVELOPING UNDER THE RIDGE FOR LATE IN THE WEEK AND
INTO EARLY NEXT WEEKEND. A RETURN TO ABOVE NORMAL TEMPERATURES
EXPECTED WITH READINGS PUSHING BACK INTO THE 80S MOST AREAS AND
CORRESPONDING HUMIDITIES DROPPING.

&&

.AVIATION...

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO INCREASE IN
COVERAGE ACROSS THE ENTIRE REGION THROUGH TONIGHT WITH RAINFALL
LINGERING INTO MONDAY. CEILINGS ARE EXPECTED TO AGAIN LOWER WITH
WIDESPREAD MVRF CONDITIONS DEVELOPING ALONG WITH MOUNTAIN
OBSCURATIONS. LOCAL IFR CONDITIONS WILL ALSO BE POSSIBLE WITH
HEAVIER SHOWERS AND SOME PATCHY EARLY MORNING FOG ON MONDAY.
FRIEDERS

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 047/062 046/070 051/068 048/075 050/077 051/081 053/081
    88/T    42/T    33/T    31/U    11/U    11/U    12/T
LVM 040/060 039/066 046/066 036/073 041/076 042/079 044/077
    88/T    42/T    33/T    21/U    11/U    01/U    12/T
HDN 050/067 046/074 049/073 046/077 049/084 049/086 049/087
    78/T    42/T    33/T    31/U    11/U    11/U    12/T
MLS 050/067 046/073 052/074 050/076 050/078 052/081 052/081
    88/T    42/T    33/T    31/B    11/U    11/U    12/T
4BQ 052/073 047/074 048/074 045/073 049/081 048/085 051/085
    77/T    42/T    33/T    31/U    11/U    11/U    12/T
BHK 052/072 049/073 051/073 045/072 046/080 050/084 052/082
    87/T    42/T    33/T    31/B    11/U    11/U    12/T
SHR 047/068 043/071 044/073 045/074 050/079 050/082 050/080
    67/T    42/T    33/T    21/U    01/U    11/U    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS

In the hours before

Special weather statement, Aug 29, 2:12 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
312 PM MDT SUN AUG 29 2010

MTZ035-292215-
YELLOWSTONE MT-
312 PM MDT SUN AUG 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YELLOWSTONE COUNTY
UNTIL 415 PM MDT...

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF JOLIET...OR 18 MILES EAST OF
COLUMBUS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BILLINGS...LAUREL...BILLINGS
WEST END...BILLINGS HEIGHTS...LOCKWOOD...HUNTLEY AND SHEPHERD.

THIS INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 55 AND 58.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 430 AND 470.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4601 10832 4570 10807 4556 10859 4552 10876
      4554 10876 4555 10880 4563 10879 4562 10884
      4570 10890
TIME...MOT...LOC 2111Z 241DEG 24KT 4560 10885
Special weather statement, Aug 29, 2:40 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
340 PM MDT SUN AUG 29 2010

MTZ035-039-292245-
EASTERN CARBON MT-YELLOWSTONE MT-
340 PM MDT SUN AUG 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON AND SOUTHWESTERN
YELLOWSTONE COUNTIES UNTIL 445 PM MDT...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FROMBERG...OR 21 MILES NORTHEAST OF RED
LODGE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...BILLINGS...JOLIET...LAUREL...
BILLINGS WEST END...BILLINGS HEIGHTS...LOCKWOOD...SHEPHERD...
HUNTLEY...EDGAR...ROCKVALE AND SILESIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4537 10911 4540 10912 4538 10916 4541 10917
      4541 10921 4561 10896 4561 10887 4562 10885
      4568 10889 4606 10849 4590 10818 4529 10889
TIME...MOT...LOC 2140Z 216DEG 34KT 4542 10892

The radar

The Billings radar (KBLX), 9 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Yellowstone

When
August 29, 2:54 PM MST
Where
Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
Measured
1.75 in hail
Reported by
Public
Coordinates
45.790, -108.540

The public reported broken car windows on 27th and 6th downtown.

Hail, Yellowstone

When
August 29, 2:55 PM MST
Where
Yellowstone County, Billings Hgts
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.820, -108.520

Hail, Yellowstone

When
August 29, 2:55 PM MST
Where
Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
Measured
1.75 in hail
Reported by
Public
Coordinates
45.790, -108.540

Possible car damage in the Billings Heights was reported.

Hail, Yellowstone

When
August 29, 2:55 PM MST
Where
Yellowstone County, 3.12 mi NNE of Billings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.840, -108.450

Hail, Yellowstone

When
August 29, 2:58 PM MST
Where
Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.790, -108.540

Hail, Yellowstone

When
August 29, 2:58 PM MST
Where
Yellowstone County, 1.46 mi NNE of Billings
Measured
1 in hail
Reported by
NWS Employee
Coordinates
45.820, -108.470

Hail, Yellowstone

When
August 29, 2:59 PM MST
Where
Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
Measured
1 in hail
Reported by
Public
Coordinates
45.790, -108.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250399, 250400, 250401, 250402, 250403, 250404, 250405.